Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Necrotizing Autoimmune Myopathy

A Unique Subset of Idiopathic Inflammatory Myopathy

Carroll, Matthew B. MD, FACP, FACR; Newkirk, Michelle R. MD; Sumner, Nathan S. MD

JCR: Journal of Clinical Rheumatology: October 2016 - Volume 22 - Issue 7 - p 376–380
doi: 10.1097/RHU.0000000000000427
Case Report
Buy

Necrotizing autoimmune myopathy (NAM) is a recently recognized entity within the spectrum of idiopathic inflammatory myopathies. Diagnosis critically rests on histopathologic demonstration of macrophage predominant myocyte destruction, with few to no lymphocytes. We report our experience with identifying and treating this subset of inflammatory myositis, highlighting the importance of muscle biopsy in diagnosis, association with statin use and malignancy, and challenges of therapy.

We present 3 cases that presented to 2 hospitals within our academic system in calendar year 2014 with acute/subacute onset of profound proximal muscle weakness and markedly elevated creatine kinase levels. All patients had been exposed to statins for varying periods. While each electromyogram (EMG) study showed changes with a diffuse inflammatory myopathy, it was not until muscle biopsy was performed when histopathologic features consistent with NAM solidified the diagnosis in all 3 cases. While high-dose glucocorticoids helped provide some degree of improvement in symptoms, none of our cases returned to their preillness baseline independent functioning. Additional immunosuppressive therapy was considered in each case but limited because of comorbidities.

These cases demonstrate the importance of pursuing muscle biopsy in all patients with proximal muscle weakness and markedly elevated creatine kinase levels. While symptoms appear consistent with polymyositis, only through muscle biopsy can the diagnosis of NAM be made. Statins have been implicated in NAM, acting through an antibody-dependent mechanism. Combination immunosuppressive therapy has been advocated, but our patient’s comorbidities precluded safe use of medications beyond glucocorticoids.

From the *Keesler Medical Center, Ocean Springs, MS; and †Brooke Army Medical Center, Fort Sam Houston, TX.

The authors declare no conflict of interest.

The views expressed in this material are those of the authors and do not reflect the official policy or position of the US Government, the Department of Defense, or the Department of the Air Force.

Correspondence: Matthew B. Carroll, MD, FACP, FACR, 301 Fisher Ave, Keesler AFB, MS 39534. E-mail: matthew.carroll.1@us.af.mil.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.